Cutaneous Adverse Drug Reactions: Blame the Drug, Not Your Choice!
Doctor, your patient is getting worse! Adverse drug reactions are reported to occur in up to 7% of the human population and are the 4th and 6th most common cause of death in hospitalized humans. Cutaneous adverse drug reactions occur less commonly – reported in 1 to 3% in humans -- and are also reported to be approximately 2% in dogs and cats. What are the pathophysiological mechanisms for these reactions, when do they occur, and what are their symptoms? And most importantly, what can you do? Sometimes the treatment can be worse than the disease. Always keep this differential on your list.
- Drugs can cause adverse reactions.
- If the patient is getting worse....it may be the treatment!
- Cutaneous adverse drug reactions can be especially severe -- or subtle.
- The causes and symptoms of cutaneous drug reactions are discussed.